UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 54,55,90,91

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

54
TI
Cardiotoxicity with 5-fluorouracil and capecitabine: more than just vasospastic angina.
AU
Stewart T, Pavlakis N, Ward M
SO
Intern Med J. 2010;40(4):303.
 
In this case series we present a variety of different cardiac toxicities with 5-fluorouracil and its pro-drug capecitabine, including myocardial infarction, cardiomyopathy, sinoatrial and atrioventricular node dysfunction, takotsubo cardiomyopathy and QT prolongation with torsade-de pointes ventricular tachycardia. We stress the fact that while vasospasm is a well-recognized side-effect of this class of chemotherapeutic agent, broader cardiotoxicity is commonly seen and an increased awareness of the range of toxicity is necessary if repeat toxicity is to be avoided.
AD
Department of Cardiology, Royal North Shore Hospital, St Leonards, NSW 2065, Australia.
PMID
55
TI
Rechallenging 5-Fluorouracil in a Patient With Capecitabine-Induced Ventricular Fibrillation.
AU
Lai S, Marshall JL, Morrissey RL
SO
Clin Colorectal Cancer. 2015 Sep;14(3):198-201. Epub 2015 Mar 6.
 
AD
Division of Hematology and Oncology, Lombardi Comprehensive Cancer Center, Georgetown University Hospital, Washington, DC. Electronic address: laisueyi@gmail.com.
PMID
90
TI
Acute coronary syndrome associated with continuous 5-Fluorouracil infusion in a patient with metastatic colorectal cancer-a case report with a discussion on this clinical dilemma.
AU
Paiva CE, Paiva BS, Garita R, Michelin OC, Okoshi K
SO
J Gastrointest Cancer. 2009;40(3-4):133-7.
 
INTRODUCTION: 5-Fluorouracil (5-FU) is considered to be the backbone of colorectal cancer (CRC) systemic therapy since the great majority of recommended regimens include its administration. A clinical picture consisting of chest pain, sometimes cardiac enzyme elevation, electrocardiogram abnormalities consistent with myocardial ischemia, and normal coronary angiogram associated with 5-FU administration have been infrequently reported. The clinical dilemma is: which chemotherapy regimen should we use in CRC patients with a previous acute coronary syndrome (ACS) associated with 5-FU?
CASE REPORT: We describe the case of a 55-year-old otherwise healthy woman with metastatic colon adenocarcinoma who presented an ACS probably secondary to arterial vasospasm while receiving continuous intravenous 5-FU infusion (mFOLFOX6 regimen). After the ACS, the patient was treated with raltitrexate plus oxaliplatin (TOMOX) and subsequently with irinotecan plus cetuximab with no other cardiac event.
CONCLUSION: The risk of cardiotoxicity associated with 5-FU is low but real. The probable mechanism is arterial vasospasm, as suggested by our case report. Both the use of the TOMOX regimen and irinotecan plus cetuximab seems to be safe regimens to be considered in this clinical scenario.
AD
Oncological and Hemato-Oncological Center, São Paulo State University, Botucatu, São Paulo, Brazil. caredupai@gmail.com
PMID
91
TI
Capecitabine-induced cardiotoxicity: when to suspect? How to manage? A case report.
AU
Farina A, Malafronte C, Valsecchi MA, Achilli F
SO
J Cardiovasc Med (Hagerstown). 2009 Sep;10(9):722-6.
 
We present a case of capecitabine-induced cardiac toxicity manifested by chest pain, ST-segment elevation and ventricular tachycardia. Symptoms and ECG alterations were completely reversible after withdrawal of the drug. Coronary angiography demonstrated the absence of epicardial coronary spasm. We suggest cardiac monitoring with ECG Holter and effort ECG during the first days of drug administration. Prompt evaluation of chest pain in this setting is of paramount importance.
AD
Cardiology Division, Cardiovascular Department, A. Manzoni Hospital, Lecco, Italy. a.farina@ospedale.lecco.it
PMID